Alert archive / Colorado / Red Flag Warnings in 2026
Red Flag Warning 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Jan 6, 2026, 3:03 AM MST for 7 counties in Colorado. It took effect at Jan 6, 2026, 8:00 AM MST. It was in force for 9 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 6, 2026, 3:03 AM MST (10:03 UTC)
- In effect from
- Jan 6, 2026, 8:00 AM MST
- Expired
- Jan 6, 2026, 5:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Park County, CO
The radar
The Denver radar (KFTG), 70 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 6, 8:13 AM MST | SNOW 2.7 | 7 E Blue River, CO | MICHIGAN CREEK SNOTEL SNOWFALL BETWEEN 2 AM 01/05/2026 AND 5 AM 01/06/2026 ESTIMATED USING A 13.5 TO 1 SNOW-TO-LIQUID RATIO |
| Jan 6, 8:13 AM MST | SNOW 4 | 1 Sw Eldora, CO | LAKE ELDORA SNOTEL SNOWFALL BETWEEN 2 AM 01/05/2026 AND 5 AM 01/06/2026 ESTIMATED USING A 13.5 TO 1 SNOW-TO-LIQUID RATIO |
| Jan 6, 8:13 AM MST | SNOW 4 | 3 Sw Meeker Park, CO | COPELAND LAKE SNOTEL SNOWFALL BETWEEN 2 AM 01/05/2026 AND 5 AM 01/06/2026 ESTIMATED USING A 13.5 TO 1 SNOW-TO-LIQUID RATIO |
| Jan 6, 8:13 AM MST | SNOW 5.4 | 1 Wnw Loveland Pass, CO | LOVELAND BASIN SNOTEL SNOWFALL BETWEEN 2 AM 01/05/2026 AND 5 AM 01/06/2026 ESTIMATED USING A 13.5 TO 1 SNOW-TO-LIQUID RATIO |
| Jan 6, 8:13 AM MST | SNOW 5.4 | 5 Wsw Guanella Pass, CO | JACKWHACKER GULCH SNOTEL SNOWFALL BETWEEN 2 AM 01/05/2026 AND 5 AM 01/06/2026 ESTIMATED USING A 13.5 TO 1 SNOW-TO-LIQUID RATIO |
| Jan 6, 8:13 AM MST | SNOW 6.8 | 3 S Brainard Lake, CO | UNIVERSITY CAMP SNOTEL SNOWFALL BETWEEN 2 AM 01/05/2026 AND 5 AM 01/06/2026 ESTIMATED USING A 13.5 TO 1 SNOW-TO-LIQUID RATIO |
| Jan 6, 8:13 AM MST | SNOW 6.8 | 3 Sw Ward, CO | NIWOT SNOTEL SNOWFALL BETWEEN 2 AM 01/05/2026 AND 5 AM 01/06/2026 ESTIMATED USING A 13.5 TO 1 SNOW-TO-LIQUID RATIO |
| Jan 6, 8:13 AM MST | SNOW 10.8 | 3 Nne Mount Audubon, CO | SAWTOOTH SNOTEL SNOWFALL BETWEEN 2 AM 01/05/2026 AND 5 AM 01/06/2026 ESTIMATED USING A 13.5 TO 1 SNOW-TO-LIQUID RATIO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.1 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
686 WWUS85 KBOU 061003 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 303 AM MST Tue Jan 6 2026 COZ239-070000- /O.UPG.KBOU.FW.A.0002.260106T1800Z-260107T0000Z/ /O.NEW.KBOU.FW.W.0002.260106T1500Z-260107T0000Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- 303 AM MST Tue Jan 6 2026 ...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR BOULDER AND THE WESTERN DENVER METRO... FIRE ZONE 239... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 8 AM this morning to 5 PM MST this afternoon. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 239. * TIMING...From 8 AM this morning to 5 PM MST this afternoon. * WINDS...West 15 to 25 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ216-070000- /O.NEW.KBOU.FW.W.0002.260106T1500Z-260107T0000Z/ Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- 303 AM MST Tue Jan 6 2026 ...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE FOOTHILLS... FIRE ZONE 216... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 8 AM this morning to 5 PM MST this afternoon. * AFFECTED AREA...Fire Weather Zone 216. * TIMING...From 8 AM this morning to 5 PM MST this afternoon. * WINDS...West 15 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
117 WWUS85 KBOU 070007 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 507 PM MST Tue Jan 6 2026 COZ216-239-070115- /O.EXP.KBOU.FW.W.0002.000000T0000Z-260107T0000Z/ Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- 507 PM MST Tue Jan 6 2026 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 216 and 239... West winds will continue to slowly decrease, while relative humidities increase. Therefore, the Red Flag Warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jan 6, 3:03 AM MST, 0 minutes earlier. Its key messages:
- Gusty winds continue today, along with elevated to critical fire weather conditions... especially across Boulder and Jefferson counties.
- Lower elevations will remain dry and mild through Wednesday.
- Still expecting colder, unsettled weather returning for Thursday and Friday. Chances of measurable snow increasing to 60-70% for I-25 Urban Corridor.
Area forecast discussion, Jan 6, 3:03 AM MST, 0 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 303 AM MST Tue Jan 6 2026 .KEY MESSAGES... - Gusty winds continue today, along with elevated to critical fire weather conditions... especially across Boulder and Jefferson counties. - Lower elevations will remain dry and mild through Wednesday. - Still expecting colder, unsettled weather returning for Thursday and Friday. Chances of measurable snow increasing to 60-70% for I-25 Urban Corridor. && .UPDATE... Issued at 226 AM MST Tue Jan 6 2026 As expected, there's been a fairly impressive mountain wave setup that developed around midnight here. Most of the gusty winds have been confined to the lower elevations of Boulder/Jefferson counties, where there's been a handful of gusts between 60-70 mph. Meanwhile, there's been a few bursts of heavy snow across the mountains overnight, but snow should be quickly wrapping up here within the next couple of hours. Unsurprisingly, NBM winds in the short term period have not even come close to capturing the details across the Front Range/I-25 corridor... while a couple mesoscale (HRRR/RRFS/RGEM) and statistical (gridded LAMP) continue to be remarkably good with both the eastward extent and magnitude of the winds here. The main update with the overnight forecast package was to make substantial hand edits to the grids through this afternoon... closely following a blend of the aforementioned guidance. In general, 40-60 mph gusts appear likely to continue through at least around midday for places near the base of the foothills from roughly Golden to Lyons, with weaker winds further east. With those changes to the wind forecast also come some changes to the existing Fire Wx highlights... but more on that in the Fire Section below. Beyond today, little change was needed to the existing forecast. Wednesday still looks mild and dry, but certainly less windy across the CWA. Deterministic guidance continues to wobble back and forth between wetter and drier solutions for Thursday/Friday's system, but in general ensemble mean QPF has either remained steady or slowly increased in the past 12-24 hours. PoPs in that period continue to nudge upward, but even now the most likely scenario is for only light snow (and much cooler temperatures) over most of the plains. && .DISCUSSION /Through Monday/... Issued at 244 PM MST Mon Jan 5 2026 Breezy conditions have spread east across most of the plains this afternoon, along with elevated to near critical fire weather conditions due to continued dryness and low humidity. Meanwhile, in the mountains we've seen an increase in convective showers, some locally heavy producing slick and hazardous winter travel. Those showers will continue well into this evening, and as temperatures drop more impacts will be found on the lower mountain slopes and down into the mountain valleys. We'll maintain the Winter Weather Advisory for Zone 31 through the night, while lesser amounts of snow (2-4" additional) can be expected in the Front Range Mountains into Summit County. The convective nature and proximity of the upper level jet means a few spots could get more. Also, it won't be impossible to see a brief shower or two spill all the way onto the nearby adjacent plains due to the instability and strong flow aloft. We've added a low PoP for locations west of I-25 early this evening, but it wouldn't be anything more than a brief rain/graupel shower. The airmass will be subsident through the night, and we'll see a drying trend which means a decrease in mountain snowfall overnight. By late tonight or early Tuesday morning, we don't expect anything more than lingering scattered light showers. The continued subsidence along with modest gradient and weak mountain wave enhancement does promote a continuation of breezy/windy conditions in/near the Front Range overnight. Those winds will be spreading east again through the day Tuesday with further mixing, although guidance remains mixed on exactly how strong and how far east they make it. At this time, it appears the strongest winds will be mainly focused to areas west of I-25 and especially Boulder/northern Jefferson Counties. With additional drying but still mild temperatures, we'll see at least elevated if not critical fire weather conditions once again. We won't be issuing any highlights at this time, however, as it appears those conditions would be rather limited in areal coverage to where the strongest winds and lowest humidity overlap. That would be mainly eastern Boulder and northeast Jefferson County. Wednesday continues to feature somewhat calmer weather in between weather systems and flat ridging overhead. However, it will still be breezy at times especially in/near the mountains and foothills. Now, addressing our next shot of snow for the lower elevations... Models have trended to somewhat snowier solutions for Thursday into early Friday. There's a little better agreement in the ensemble data showing a trough dropping across the Northern Rockies and Great Basin Thursday, and then moving east/southeast across the area by early Friday. However, WPC Cluster analysis shows a variety of faster/more progressive systems, and a diggier solution like the latest operational EC. What was in our favor is that the EC ensemble system has nearly all members producing snow down into Denver and the majority of the I-25 Corridor. Mean snowfall amounts have increased from 24 hours ago, and remained steady with the last 12Z run averaging about 0.25" liquid equivalent for Denver, and a relatively narrow range of guidance from bottom to top. Very few runs had greater than 5" of snow, so overall this still looks like a light snow event. With better agreement in at least some light precipitation, we've increased our snow chances with this forecast cycle. Temperatures will be turning colder during the day on Thursday with cold advection and snow development. Therefore, as long as it snow into Thursday night we would expect some travel impacts that could last into early Friday morning. After that system, we'll fall into northwest flow and potential for a couple backdoor cold fronts into the weekend. These are very difficult to time but overall it appears dry weather will prevail with a gradual moderation in temperatures on average. A blocking ridge is expected to develop over the western U.S. next week. This means a continuation of mostly dry weather and relatively mild temperatures, as long as the ridge axis/eastern U.S. trough don't retrograde further than current guidance. && .AVIATION /06Z TAFS through 06Z Wednesday/... Issued at 1037 PM MST Mon Jan 5 2026 VFR through the TAF period, but rather high uncertainty with wind direction and speeds through Tuesday evening. Most of the stronger gusts have diminished at the terminals, save for BJC where some gustier winds have redeveloped. This appears to be related to a gradually amplifying mountain wave, and both the HRRR and RRFS suggest some 35-45kt gusts will be possible after midnight tonight. At DEN and APA, winds should turn towards drainage or perhaps end up in a southeasterly rotor closer to 12z. The wind forecast doesn't get much clearer during the day, as we'll see the mountain wave diminish. There could be a period where deeper mixing allows some gustier west/west-northwest winds to redevelop (suggested by statistical guidance), or we may simply end up in a light/variable wind through most of the day (most CAMs). No significant changes were made to the previous TAF and we'll see if overnight guidance offers a clearer picture. && .FIRE WEATHER... Issued at 226 AM MST Tue Jan 6 2026 Guidance continues to advertise a challenging fire weather forecast today. Wind gusts have developed as advertised overnight, mainly across the lower foothills into the eastern portions of Boulder and Jefferson counties. Winds should be pretty persistent through the first half of the day, with more uncertainty this afternoon as the mountain wave weakens/retreats into the higher elevations and mixing starts to deepen. Recent trends do suggest that gusty winds (potentially 40-50 mph) will persist into the early afternoon hours across the lower elevations of Boulder county. That trend, combined with the stronger (50-60 mph) gusts this morning has led to the issuance of the Red Flag Warning for FZ239, beginning at 8am. While that may be a touch earlier than needed, the stronger winds in the AM combined with quickly dropping RH was enough to adjust the timing... rather than trying to get cute with the start of critical RH today. We also expanded the RFW into the southern Foothills zone (FZ216). I'm not quite sold on the overlap of strongest winds and lowest RH, but recent events in the past few weeks have suggested that guidance is not nearly windy enough and often too moist in some of the typical wind prone spots in that zone (Cheesman, Bailey RAWS sites for example). Overnight humidity recovery has been fair to good there (generally 50-70%), I expect a quick drying trend as mixing develops later this morning into the afternoon hours. Thankfully, this looks to be the last windy day before a cooler, more unsettled pattern develops later this week. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 AM MST early this morning for COZ031. Red Flag Warning from 8 AM this morning to 5 PM MST this afternoon for COZ216-239. && UPDATE...Hiris DISCUSSION...20 AVIATION...Hiris FIRE WEATHER...Hiris
Hazardous weather outlook, Jan 5, 9:32 AM MST, 17 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 932 AM MST Mon Jan 5 2026 COZ030>051-061645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 932 AM MST Mon Jan 5 2026 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Snow will continue over the through this evening, and then gradually diminish to scattered light snow showers by Tuesday morning. Total accumulations of 6 to 14 inches can be expected in the Park Range from Rabbit Ears Pass northward, with amounts ranging from 2-6 inches over most of the Front Range Mountains and Summit County, with locally 8 inch totals in the higher elevations of Rocky Mountain National Park. Mountain valleys will mostly see less than 2 inches. Slick and hazardous travel conditions can be anticipated for the high passes today, and then into the mountain valleys by this evening. Meanwhile, the I-25 Corridor and plains will see elevated fire weather conditions as west winds increase and gust to between 30 and 40 mph this afternoon. Temperatures will be slightly cooler than yesterday, but still well above normal. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A colder storm system will arrive Thursday, with increasing chances of widespread snow by Thursday afternoon and night, lingering into Friday morning. Some snow accumulation is now likely not only for the mountains, but for the lower elevations as well. The greatest chances will be in/near the mountains and along the I-25 Corridor and Palmer Divide where slick roads and winter travel conditions will be possible. It will be turning progressively colder Thursday into Friday, with high temperatures on Friday struggling to reach the freezing mark over the plains. A return to dry weather can then be expected for the weekend, with a gradual moderation of temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any reports of accumulating snow in the mountains will be appreciated.
Nearby
Red Flag Warnings in Colorado, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.